Virginia, 2011

Hail and Damaging Winds in Virginia, June 12, 2011

June 12, 2011 · NWS RNK · 14 events in 7 counties and zones

Scattered showers and storms accompanied the passage of a cold front. Some of these storms increased to severe levels with damaging winds and large hail in areas along and east of the crest of the Blue Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered showers and storms accompanied the passage of a cold front. Some of these storms increased to severe levels with damaging winds and large hail in areas along and east of the crest of the Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 1:42 PM EST, 19 minutes earlier.

Area forecast discussion, Jun 12, 1:42 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT SUN JUN 12 2011

.SYNOPSIS...
A WEAK COOL FRONT WILL MOVE SOUTHEAST THROUGH THE MID APPALACHIAN
AND MID ATLANTIC REGION TODAY...ACCOMPANIED BY WIDELY SCATTERED TO
SCATTERED SHOWERS AND THUNDERSTORMS. SLIGHT COOLER AND DRIER AIR
WILL SPREAD INTO THE AREA BEHIND THE FRONT TONIGHT INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST VISIBLE SATELLITE IMAGERY INDICATES THAT THE EARLY MORNING
FOG BANKS HAVE BURNED AWAY FOR THE MOST PART...AND WE HAVE MOSTLY
CLEAR SKIES ACROSS OUR REGION. LOW CLOUD COVER MOVING IN FROM THE
WEST CONTINUES TO DIMINISH DUE TO THE DOWNSLOPE WIND DIRECTION.
FARTHER TO THE NORTHWEST...A COLD FRONT CAN BE FOUND DRAPED FROM
THE INDIANA KENTUCKY BORDER...THROUGH OHIO AND INTO WESTERN
PENNSYLVANIA. THIS SOUTHWARD MOVING FRONT WILL TRIGGER ADDITION
SHOWERS AND THUNDERSTORMS ACROSS OUR REGION DURING THE AFTERNOON.

MADE A FEW UPDATES TO THE EARLY MORNING FORECAST PACKAGE. ADJUSTED
AFTERNOON HIGHS A LITTLE UPWARD TO REFLECT THE DECREASED CLOUD
COVER AND INCREASED HEATING WE CAN EXPECT FOR TODAY. ALSO...
DECREASED RAIN CHANCES FOR THE REMAINDER OF THE MORNING. WITH NO
BOUNDARIES EXPECTED TO MOVE INTO THE AREA WITHIN THE NEXT FEW
HOURS TO TRIGGER THUNDERSTORM ACTIVITY...EXPECT THAT WE WILL SEE
THE DEVELOPMENT BEGIN ALONG THE RIDGELINES DURING THE EARLY
AFTERNOON.

.PREVIOUS DISCUSSION...
WEAK SHORT WAVE TROF LIFTING NORTHEAST THROUGH THE OHIO VALLEY
WILL ALLOW WEAK COOL FRONT TO PROGRESS SOUTHEAST THROUGH THE
BLACKSBURG FORECAST AREA THIS AFTERNOON INTO EARLY TONIGHT. AIR
MASS AHEAD OF FRONT CONTINUES TO BE MOIST AND MARGINALLY
UNSTABLE...WITH MOST UNSTABLE CONVECTIVE AVAILABLE POTENTIAL
ENERGY EXPECTED TO ONCE AGAIN BE IN THE 1000-2000 J/KG RANGE ALONG
WITH LIFTED INDEX VALUES IN -2 TO -4 RANGE DURING TIME OF PEAK HEATING.

HOWEVER...UNLIKE PAST SEVERAL DAYS...LOWER TROPOSPHERIC WINDS WILL
BE MORE FROM THE WEST TODAY...WHICH WILL INITIALLY SUPPORT
DEVELOPMENT OF WIDELY SCATTERED TO SCATTERED SHOWERS/THUNDERSTORMS
MAINLY WEST OF THE BLUE RIDGE THIS MORNING INTO EARLY AFTERNOON
BEFORE STORMS TRANSITION TO CONVERGENCE/CONFLUENCE ZONE IN
VICINITY OF DEEPENING LEE TROF EAST OF THE BLUE RIDGE DURING THE
AFTERNOON AS WESTERLY WINDS SLOWLY INCREASE. WITH BEST COVERAGE OF
STORMS EXPECTED TO BE NEAR THE LEE TROF DURING TIME OF BEST
HEATING THIS AFTERNOON...BEST THREAT OF SEVERE WEATHER IN
BLACKSBURG FORECAST AREA WILL LIKELY BE OVER SOUTHSIDE VA INTO
NORTH CENTRAL NC...ALTHOUGH CAN NOT RULE OUT AN EARLIER MID
MORNING TO EARLY AFTERNOON ISOLATED SEVERE STORM FURTHER WEST.

COOL FRONT/LEE TROF EXPECTED TO MOVE SOUTHEAST AND OUT OF THE
BLACKSBURG FORECAST AREA BY EARLY EVENING...SO OTHER THAN A LINGER
LOW CHANCE OF A LINGERING EARLY EVENING SHOWER/STORM ALONG IN THE
EXTREME SOUTHEASTERN COUNTIES...WEATHER FOR TONIGHT SHOULD BE DRY
AS DRIER AND COOLER AIR FILTERS IN FROM THE NORTH AND WEST BEHIND
THE FRONTAL SYSTEM.

HIGH TEMPERATURES TODAY WILL BE LARGELY INFLUENCED BY CLOUD COVER
AND PROXIMITY TO SHOWER/STORM OUTFLOW BOUNDARIES...BUT WITH
TEMPERATURES GENERALLY SIMILAR TO THAT ON SATURDAY...MAINLY 80S IN
THE MOUNTAINS AND LOWER 90S ACROSS THE PIEDMONT. ARRIVAL OF LOWER
DEW POINTS AND CLEARING SKIES SHOULD SUPPORT TEMPERATURES FALLING
BACK INTO THE 50S IN THE MOUNTAINS...WITH MAINLY LOWER 60S IN THE
PIEDMONT TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
COLD FRONT IS WELL SOUTH OF THE FORECAST AREA BY MONDAY...WITH HIGH
PRESSURE BUILDING INTO THE REGION WITH A COOLER/DRIER AIR MASS. BIG
SPREAD IN GUIDANCE TEMPS...WITH THE MAV 3 TO 5 DEGREES WARMER THAN
THE MET IN MOST LOCATIONS. LOOKS LIKE THE STRONGER SURGE OF HIGH
PRESSURE OCCURS TUESDAY NIGHT INTO WEDNESDAY BEHIND A STRONG VORT
LOBE THAT ROTATES AROUND A DEEPENING UPPER LOW OFF THE  NERN U.S.
COAST...AND ACROSS THE FORECAST AREA BY TUE NIGHT. HAVE LEANED TEMPS
TOWARD THE WARMER MAV GUIDANCE FOR HIGHS MONDAY...THEN TOWARD THE
COOLER MET GUIDANCE FOR HIGHS TUE. MODELS ARE IN AGREEMENT IN
SHOWING AN MCS DEVELOPING MON NIGHT IN RESPONSE TO A WEAKER SHORT
WAVE AHEAD OF THE STRONG VORT LOBE. THIS MCS RIDES SOUTHEASTWARD
ALONG THE FRONT...AND INTO THE SRN APPALACHIANS. THIS SHOULD NOT AFFECT
MOST OF THE FORECAST AREA...BUT WITH FAIRLY GOOD AGREEMENT IN THE
MODELS...FELT IT BEST TO ADD SOME LOW POPS TO THE SW MTNS OF VA AND
NW MTNS OF NC TUE AFT INTO TUE NIGHT. MODELS ARE A LITTLE FASTER IN
BRINGING THE OLD FRONT SOUTH OF THE FORECAST AREA NEWD AS A WARM
FRONT ON WEDNESDAY IN RESPONSE TO THE NEXT UPSTREAM WAVE MOVG THRU
THE UPPER MIDWEST AND DROPPING INTO THE TROUGH ALONG THE EAST COAST.
I HAVE RAISED THE POPS SOME WED INTO WED NIGHT TO ACCOUNT FOR THIS
FASTER MOVEMENT...AND ALSO LOWERED MAX TEMPS A FEW DEGREES FOR WED
EXPECTING MORE CLOUD COVER AND POSSIBLE SHOWERS.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
HIGH PRESSURE AT THE SFC WILL BE OVER THE NE TUE NIGHT-WED WITH A
TROF OFF THE EAST COAST. THIS WILL BE PROVIDING SOME COOLER WEATHER
EARLY IN THE PERIOD. 00Z ECWMF/06Z GFS SEEM OUT OF PHASE MOST OF
THIS PERIOD...BUT SHOW A STRONGER SHORTWAVE PUSHING INTO THE OHIO
VALLEY BY 12Z/8AM THURSDAY. A FRONTAL BOUNDARY WILL BE PROGRESSING
INTO THE OHIO VALLEY SOUTH INTO THE TENNESSEE VALLEY BY THIS TIME
INCREASING THE CHANCES OF RAIN...WITH SFC HIGH OFF THE EAST COAST
RETURNING THE FLOW AROUND TO THE SOUTHEAST AND SOUTH.

UPPER LEVEL 5H PATTERN STAYS FASTER THIS PERIOD AND FLATTER SO TEMPS
SHOULD BE ABOUT OR JUST BELOW NORMAL EARLY THEN AT OR ABOVE NORMAL
BY SAT.

THIS FRONT IS FORECAST BY HPC TO SHIFT EAST ACROSS THE FORECAST AREA
THU NIGHT INTO FRIDAY THEN STALL JUST SOUTH OF THE CWA SAT. THIS
LINES UP WITH A BLEND OF THE GFS/ECMWF AS THE GFS KEEPS THE FRONT
ACROSS THE OHIO VALLEY/MID ATLANTIC WHILE THE ECMWF DROPS IT SOUTH.
WITH THIS IN MIND WILL HOLD ONTO POPS FROM WED LATE AFTN THRU SAT
WITH BEST CHANCE THU-FRI.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
KBCB AWOS OBSERVATIONS ARE NOT TRANSMITTING TO AWIPS SYSTEM...BUT
INFORMATION CAN BE OBTAINED BY DIALING INTO THE SYSTEM. WILL
REGULARLY CALL SYSTEM TO ASSURE THAT CURRENT TERMINAL FORECAST FOR
THIS SITE REMAINS REPRESENTATIVE OF LOCAL WEATHER CONDITIONS.

SHOWERS AND THUNDERSTORMS HAVE REDEVELOPED THIS AFTERNOON...MAINLY
WEST OF THE BLUE RIDGE...AND ARE CURRENTLY IN THE VICINITY OF LWB...
BCB...AND BLF. THESE STORMS WILL SPREAD EASTWARD THROUGH THE NEXT
FEW HOURS...AND SHOULD BE AFFECTING ROA...LYH AND DAN BEFORE OR BY
12/21Z. MANY OF THESE STORMS ARE EXPECTED TO BE COMPACT IN NATURE...
MEANING VERY HIT AND MISS ACTIVITY. EXPECT PERIODS OF VERY HEAVY
BY BRIEF DOWNPOURS WHERE THE STORMS DO OCCUR...WHICH WILL DROP
VISIBILITIES TO LESS THAN 1SM MILE. ALSO...THE ATMOSPHERE IS
FAVORABLE FOR LOCALLY STRONG WINDS AND LARGE HAIL IN AND AROUND
THE LARGER THUNDERSTORMS.

THESE STORMS ARE EXPECTED TO PUSH EAST OF OUR REGION LATE THIS
EVENING AS A COLD FRONT MOVES THROUGH. SKIES WILL CLEAR AND WINDS
WILL BECOME NORTHWESTERLY BEHIND THE FRONT...WITH WIND SPEEDS
EXPECTED TO BE LESS THAN 10KT. STILL LOOKING AT THE POSSIBILITY OF
LOCALIZED FOG EARLY MONDAY MORNING...WHICH IS EXPECTED TO BURN OFF
BY 13/13Z. VFR CONDITIONS ARE EXPECTED TO BE THE NORM THEREAFTER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...NF/WERT
SHORT TERM...JJ
LONG TERM...WP
AVIATION...NF/WERT
Hazardous weather outlook, Jun 12, 1:05 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT SUN JUN 12 2011

NCZ001-002-018>020-VAZ007-009-010-WVZ042>045-131815-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-MERCER-
SUMMERS-MONROE-GREENBRIER-
205 PM EDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
AREA THIS AFTERNOON AND EVENING AS A WEAK COOL FRONT APPROACHES
THE AREA FROM THE NORTHWEST. SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG DAMAGING WINDS.

THE GREATEST THREAT FOR SEVERE WEATHER WILL BE THIS AFTERNOON...
AND MAINLY EAST OF THE BLUE RIDGE. THE THREAT OF SEVERE STORMS
WILL END AROUND SUNSET AS COOLER AND DRIER AIR BEGINS TO SPREAD
INTO THE REGION FROM THE WEST FOLLOWING PASSAGE OF THE COOL FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003>006-VAZ011>020-022>024-032>035-043>047-058-059-131815-
SURRY-STOKES-ROCKINGHAM-CASWELL-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
205 PM EDT SUN JUN 12 2011

...SEVERE THUNDERSTORM WATCH 467 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
AREA TODAY AS A WEAK COOL FRONT APPROACHES THE AREA FROM THE WEST.
SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO
GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...LARGE HAIL...AND
STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED AND HAS BEEN ACTIVATED.

16

In the hours before

Local storm report, Jun 12, 8:43 AM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 AM EDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 SSE ENNICE            36.48N 80.98W
06/11/2011  E0.75 INCH       ALLEGHANY          NC   PUBLIC

0321 PM     HAIL             5 ESE SPARTA            36.47N 81.06W
06/11/2011  E0.25 INCH       ALLEGHANY          NC   PUBLIC

&&

AMS
Special weather statement, Jun 12, 1:05 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT SUN JUN 12 2011

VAZ009-012-015-121830-
GRAYSON VA-SMYTH VA-WYTHE VA-
205 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...

AT 203 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF MARION TO CHILHOWIE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR MARION AROUND 210 PM...MARION WYTHEVILLE
AROUND 215 PM...THOMAS BRIDGE AROUND 220 PM...RURAL RETREAT AROUND
225 PM AND SUGAR GROVE AROUND 230 PM.

LAT...LON 3700 8142 3695 8138 3696 8138 3697 8134
      3682 8106 3658 8154 3662 8162 3663 8161
      3665 8164 3679 8170 3683 8175

The radar

The Roanoke radar (KFCX), 34 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Patrick

When
June 12, 2:01 PM EST
Where
Patrick County, 2.82 mi SSE of Elamsville
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.730, -80.190

Golf ball size hail caused damage to screen fixtures of a home. Damage values are estimated.

Thunderstorm Wind, Amherst

When
June 12, 2:36 PM EST
Where
Amherst County, 2.62 mi ESE of Lowesville to 0.63 mi SE of Clifford
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
37.704, -79.027

Thunderstorm winds blew trees down for a one mile stretch along Route 151 between Piney River and Clifford. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
June 12, 2:40 PM EST
Where
Buckingham County, 7.78 mi SW of Wingina
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.550, -78.820

The thunderstorm gust was measured with a home weather station.

Thunderstorm Wind, Buckingham

When
June 12, 2:45 PM EST
Where
Buckingham County, 0.33 mi W of Alcoma
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
37.570, -78.576

Thunderstorm winds blew a tree down along State Route 648. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
June 12, 3:15 PM EST to 3:27 PM EST
Where
Lynchburg (C) County, 1.49 mi SSW of Lyh Ivy Hill Arpt to 0.55 mi E of Lyh Ivy Hill Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$90,000
Reported by
Public
Coordinates
37.380, -79.230

Numerous trees were blown down within a two mile swath. Many were blown down on Mayfield Drive and others were blown down on Gaddy Road, and within an apartment complex off Lakeside Drive near the intersection with Route 501. Damage values are estimated.

Thunderstorm Wind, Bedford

When
June 12, 3:15 PM EST
Where
Bedford County, 2.67 mi ENE of Bedford City
Measured
55 kt (63 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
37.350, -79.488

Thunderstorm winds blew multiple trees down along Forest Road just outside of the City of Bedford limits. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 12, 3:33 PM EST
Where
Campbell County, 1.38 mi W of Lynchburg Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
37.327, -79.225

Thunderstorm winds blew power lines down on Lynx Road. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 12, 3:34 PM EST
Where
Campbell County, 2.45 mi SW of Lone Jack
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
37.327, -79.154

Thunderstorm winds blew one tree down on Candlers Mountain Road. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 12, 3:49 PM EST
Where
Campbell County, 3.73 mi SSE of Lawyers
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
37.247, -79.205

Thunderstorm winds blew a tree down along County Road 781. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 12, 3:56 PM EST
Where
Campbell County, 0.75 mi SSE of Lynch Station
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
37.139, -79.297

Thunderstorm winds blew a tree down along Oak Ridge Road. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 12, 3:58 PM EST
Where
Campbell County, 1.79 mi WNW of Hat Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
37.130, -78.950

Thunderstorm winds blew a tree down and onto a power line along Lewis Ford Road. Damage values are estimated.

Thunderstorm Wind, Amherst

When
June 12, 4:40 PM EST
Where
Amherst County, 1.3 mi WSW of Coolwell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.520, -79.120

Thunderstorm winds blew two trees down along Father Judge Road. Damage values are estimated.

Thunderstorm Wind, Halifax

When
June 12, 4:47 PM EST
Where
Halifax County, 2.16 mi NE of Neals Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
36.900, -78.750

Thunderstorm winds blew a tree down along State Route 746. Damage values are estimated.

Thunderstorm Wind, Halifax

When
June 12, 4:53 PM EST
Where
Halifax County, 0.5 mi NW of Clover
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
36.835, -78.736

Thunderstorm winds blew a tree down on Mount Laurel Road near Clover. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325054, 325059, 325055, 325057, 325070, 325071, 325072, 325073, 325064, 325065, 325066, 325069, 325067, 325068.